Melanoma is responsible for 80% of skin cancer deaths.
DT is a 49-year-old woman who initially received a diagnosis of BRAF V600E–mutated stage IIIA cutaneous melanoma of the left thigh. Eight months ago, she was treated with wide local excision without subsequent recurrence. Unfortunately, she recently found out during a surveillance visit that her disease had metastasized to the right inguinal and axillary lymph nodes. She was then initiated on combined BRAF/MEK-targeted therapy with vemurafenib (Zelboraf) and cobimetinib (Cotellic).
Melanoma is a highly malignant tumor that is responsible for 80% of skin cancer deaths. For patients who develop metastases or distant disease, the 5-year survival rate is about 30%.1 Melanoma is also one of the most highly mutated malignancies primarily due to ultraviolet radiation- induced DNA damage.2
Activating v-Raf murine sarcoma viral oncogenes homolog B1 (BRAF) mutations are present in about 50% of melanomas;2 about 90% of these mutations lead to substitution of valine to glutamate at codon 600 (V600E). In a normal cell, the BRAF gene encodes for BRAF kinase, a component of the mitogen activated protein kinase (MAPK), signaling cascade that regulates cell growth. In melanoma, mutated BRAF kinase is constitutively active resulting in unchecked cell growth and ultimately tumor development.3
Prior to targeted therapies, patients with BRAF- mutated metastatic melanomas had poorer prognosis and overall survival.3 Early trials demonstrated rapid antitumor response with BRAF kinase inhibitors. However, duration of responses with BRAF inhibitor monotherapy is usually limited because of the development of resistance against BRAF inhibition.4
COMBI-v and COMBI-d were the first phase 3 studies to evaluate the dual inhibition of BRAF and MEK, an intracellular signaling kinase downstream of BRAF. In comparison to BRAF inhibition alone with dabrafenib, combination therapy with dabrafenib and trametinib led to significant improvement in progression-free survival and overall survival in patients with BRAF-mutated metastatic melanoma.5,6
Following these discoveries, a new era of orally administered agents for patients with melanoma emerged. Before 2004, no systemic therapies for mela- noma had been shown to provide a survival benefit.4 However, within the last decade, several checkpoint inhibitors and BRAF/MEK-targeted therapies have been approved for use in advanced stage and metastatic melanoma (Figure).7
To date, 3 different combinations of BRAF/MEK inhibitors have been approved for BRAF V600– mutated melanoma: dabrafenib plus trametinib (D+T), vemurafenib plus cobimetinib (V+C), and encorafenib plus binimetinib (E+B). As the landscape of melanoma therapy continues to change, pharmacists play an important role to help melanoma patients stay informed and navigate the unique adverse effect (AE) profiles of these novel therapies.
Brown Bag Consult®
Today, DT brought in her new medications to the pharmacy counter to speak with a pharmacist about her new therapy.
You recognize DT from a recent counseling visit for blood glucose monitoring following her being started on metformin for newly diagnosed type 2 diabetes. Glad to see a familiar face, DT expresses her concerns for starting not 1, but 2 new medications. She is worried about not being able to recognize serious AEs and hopes you can help.
After acknowledging DT’s concerns, you offer to provide a quick brown bag consult to address specific questions about combined BRAF/MEK inhibitor therapy and raise suggestions for management of common therapy-related AEs. DT graciously accepts the offer and shows you her latest medication list which includes:
Unlike DT’s other oral medications, V+C has unique toxicity profiles that can be paradoxical and intimidating to manage at home. According to the trials that evaluated combination treatment with BRAF and MEK inhibitors, 96% to 99% of patients reported therapy-related AEs.8 Common AEs to expect include fever, chills, fatigue, rash, headache, photosensitivity, nausea, diarrhea, and arthralgia. Other notable but less frequently observed AEs are cutaneous squamous cell carcinoma (cSCC), uveitis, and reduced left ventricular ejection fraction.8 Interestingly, coadministration of BRAF and MEK inhibitors reduces the incidence of some of BRAF inhibitor–associated AEs, such as cSCC. The Table illustrates the frequency of key AEs for each approved combination of BRAF/MEK inhibitors, as reported by their respective pivotal clinical trials.9-11
You first explain to DT that fever is very common and usually occurs within the first 4 weeks of taking V+C.8 These periodic fever episodes are usually not representative of infections if no other localizing symptoms are present. If a patient’s temperature is less than 101.3 °F (38.5 °C), she may use acetaminophen 650 mg by mouth every 6 hours to alleviate symptoms, but not to exceed 4000 mg acetaminophen per day.8 However, the maximum total daily dose of acetaminophen should be reduced for hepatic impairment.
Temperatures higher than 101.3 °F (38.5 °C) may not respond to an antipyretic alone and would require the patient to contact her oncologist’s office to see if interruption of therapy is necessary.8 Therefore, DT should obtain an oral or axillary thermometer to watch for these higher temperatures.
DT asks if the fever will improve with time. You inform the patient that in 50% of cases, fever resolves in less than 1 month. In fact, most of the common AEs were shown to have a median time to resolution of less than 2 months.12
Dermatological toxicities associated with BRAF/MEK inhibitors can be unpleasant surprises for melanoma patients. While the incidence of secondary cutaneous malignancies is lower with V+C vs vemurafenib alone (4% vs 12.6%), it is still important that DT receives dermatological evaluation every 2 months during the treatment period to look for suspicious skin lesions.12
For example, BRAF inhibitor–induced cSCC causes self-limiting lesions that may develop within the first 2 to 6 months of therapy. These lesions usually have wartlike characteristics and they are not always distinguishable from new melanoma.9 Therefore, it would be prudent for DT to get evaluated for any new abnormal skin growth.
Another relatively less common AE that DT should be counseled on is uveitis. The probability of developing uveitis during a 1-year treatment with BRAF/MEK inhibitors is about 5%.13 From reported cases in the literature, it appears uveitis can occur at any time during the treatment period.14
Uveitis is inflammation of the uvea, the middle layer of the eye between the retina and the sclera. The constellation of symptoms may include worsening visual acuity, eye redness, eye dryness, and sharp eye pain with or without floaters. If recognized and treated in a timely fashion, uveitis-related ocular symptoms are reversible. However, if untreated, uveitis can damage vital eye tissue, leading to permanent vision loss.14
While uveitis is mainly associated with BRAF inhibition, retinal damage is possible with MEK inhibition.13 Therefore, DT should contact her oncology clinic to report any visual changes so her symptoms can be assessed and triaged appropriately. Once diagnosed, uveitis can be treated with ophthalmic steroids, cycloplegics, and temporary holding of treatment if necessary, while the duration of treatment can depend on results of the follow-up eye examination.15
You noticed that DT is also taking medications to manage her hypertension and diabetes. V+C can increase DT’s blood pressure (BP) and blood glucose (BG), making it harder to maintain her BP and BG goals.16 You encouraged DT to check her BP and fasting BG at least once daily at the start of therapy and reach out to her primary care provider if these numbers consistently fall out of range.